Question: Hi! I was told I have a hormonal imbalance. My DHEA-s level is high. I have hirtuism and acne and was prescribed birth control pills. I would like to go off if it but every time I do I get painful ovarian cysts. Any suggestions!? Thank you!
It sounds like your doctor is treating you for polycystic ovarian syndrome (PCOS), which is characterized by irregular periods, hair loss, acne and weight gain. This condition is also linked infertility and an increased risk of breast cancer and diabetes. Since PCOS is associated with insulin resistance, the underlying cause of type 2 diabetes, I strongly recommend reducing your excess insulin levels. A surplus of female testosterone is typically a result of increased production by the adrenal glands and is associated with polycystic ovarian syndrome (PCOS) and hirsutism (excess hair growth). Besides causing acne, facial hair growth and even male pattern hair loss in women, too much testosterone increases insulin resistance and weight gain (causing the apple body type).
I’ve had great success returning testosterone to normal levels in patients with PCOS or fertility concerns by using the program outlined in either The Hormone Diet or The Supercharged Hormone Diet. The key to lowering testosterone is stress management (i.e., reducing cortisol) and controlling insulin levels through glycemically balanced eating, exercise and insulin-sensitizing supplements.